Hail, Wheeler
- When
- May 29, 4:30 PM CST
- Where
- Wheeler County, 13 mi SE of Wheeler
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.317, -100.100
A severe thunderstorm across the southeastern Texas panhandle during the early evening hours produced large hail. There were no reports of damage or injuries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A severe thunderstorm across the southeastern Texas panhandle during the early evening hours produced large hail. There were no reports of damage or injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 29, 2:25 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 325 PM CDT MON MAY 29 2006 .DISCUSSION...COLD FRONT IS STALLED OVER THE SOUTHEAST ZONES THIS AFTERNOON WITH CU FIELD DEVELOPING ALONG THE BOUNDARY. CONVECTION WILL BE MAINLY DIURNALLY DRIVEN AND WILL WEAKEN QUICKLY AFTER SUNSET. HOWEVER...THE EASTERN PANHANDLES REMAINS UNDER A SLIGHT RISK FOR THIS EVENING. WILL MENTION THIS IN THE ZONES FOR THE FIRST PERIOD ACROSS THE EAST. LOW-LEVEL FLOW EXPECTED TO GRADUALLY BECOME EASTERLY...THEN SOUTHERLY OVERNIGHT. THIS WILL HELP ADVECT THE LOW- LEVEL MOISTURE JUST TO OUR EAST BACK INTO THE AREA. POPS WILL INCREASE TO 20-40 PERCENT ON TUESDAY. SEVERE THREAT WILL BE AROUND AGAIN TOMORROW WITH DECENT INSTABILITY AND INCREASING UPPER-LEVEL SUPPORT. COLD FRONT PROGGED TO MOVE INTO THE PANHANDLES TUESDAY NIGHT AND THE GFS/NAM PROG STRONG CONVERGENCE ALONG THE BOUNDARY AND SHOW SIGNALS FOR MCS DEVELOPMENT AFFECTING THE NORTH/NORTHEAST ZONES. CHANCE POPS LOOK GOOD FOR THIS TIME FRAME. HAVE INCREASED CLOUD COVER BEHIND THIS FRONT AS WELL WILL DECENT H85 MOISTURE AND INCREASE UPSLOPE FLOW BEHIND THE BOUNDARY. WITH GENERAL EASTERLY FLOW CONTINUING THROUGH THURSDAY KEEPING MOISTURE IN PLACE ACROSS THE AREA AND SHORTWAVES POSSIBLY EMBEDDED IN THE SOUTHWESTERLY FLOW... WILL KEEP 20-30 PERCENT POPS FOR WEDNESDAY AND THURSDAY...WITH DRYING BEGINNING THURSDAY NIGHT. MID/UPPER-LEVEL RIDGE BUILDS IN FROM THE SOUTHWEST BY FRIDAY WITH NORTHERLY FLOW ALOFT. FLOW BECOMES A BIT MORE NORTHWEST FRIDAY NIGHT SO CANNOT RULE OUT SOME CONVECTION MOVING INTO THE AREA FROM THE HIGHER TERRAIN TO THE WEST. WILL GO ABOVE GUIDANCE BY JUST A FEW DEGREES STARTING ON FRIDAY WITH THE RIDGE SETTING UP AND WILL CONTINUE THIS THROUGH THE WEEKEND AS MODELS SEEM TO BE UNDERDOING THE WARM-UP. LEE-SIDE TROF WILL SET UP BY THIS TIME WITH THE SOUTH TO SOUTHWEST WINDS INCREASING. 06Z GFS WAS SHOWING A FRONT MOVING INTO THE PANHANDLES BY THE END OF THE PERIOD BUT THE 12Z HAS BACKED OFF OF THIS SOLUTION. WITH THE SYNOPTIC PATTERN SUGGESTED BY THE GFS...WILL SIDE WITH THE WARMER SOLUTION. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 61 87 59 85 / 20 20 40 20 BEAVER OK 61 82 59 81 / 30 40 50 30 BOISE CITY OK 54 79 54 79 / 10 30 40 20 BORGER TX 63 88 61 86 / 20 30 50 20 BOYS RANCH TX 60 83 60 86 / 10 20 40 20 CANYON TX 61 88 61 87 / 20 20 40 20 CLARENDON TX 65 90 63 88 / 30 30 40 20 DALHART TX 57 82 55 82 / 10 20 40 20 GUYMON OK 60 82 58 82 / 20 40 50 20 HEREFORD TX 61 88 59 86 / 10 20 30 20 LIPSCOMB TX 64 85 61 83 / 30 40 50 30 PAMPA TX 63 85 60 86 / 20 30 50 30 SHAMROCK TX 66 91 63 87 / 30 30 50 30 WELLINGTON TX 66 91 65 90 / 30 30 50 30 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && JOHNSON
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON MAY 29 2006 OKZ001>003-TXZ001>020-301100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE EASTERN TEXAS AND OKLAHOMA PANHANDLES...MAINLY ALONG AND EAST OF A KNOWLES OKLAHOMA TO CLAUDE TEXAS LINE. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY NIGHT... PRIMARILY DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME STORMS COULD REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE EASTERN OKLAHOMA AND TEXAS PANHANDLES SHOULD BE READY FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND INTO THIS EVENING. SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY THROUGH FRIDAY... ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SCHNEIDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT MON MAY 29 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 12 S CLARENDON 34.76N 100.89W
05/28/2006 E1.75 INCH DONLEY TX NWS OFFICE
RELAYED BY NWS LUBBOCK
&&
SMBPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT MON MAY 29 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL ALANREED 35.21N 100.73W
05/28/2006 E0.75 INCH GRAY TX PUBLIC
MARBLE TO PENNY SIZE HAIL REPORTED IN ALANREED
0605 PM HAIL 12 S CLARENDON 34.76N 100.89W
05/28/2006 E1.75 INCH DONLEY TX NWS OFFICE
RELAYED BY NWS LUBBOCK
0650 PM HAIL 7 S HEDLEY 34.77N 100.66W
05/28/2006 E0.75 INCH DONLEY TX TRAINED SPOTTER
MARBLE TO PENNY SIZE HAIL
0710 PM HAIL 1 W HEDLEY 34.87N 100.68W
05/28/2006 E0.75 INCH DONLEY TX TRAINED SPOTTER
0725 PM HAIL HEDLEY 34.87N 100.66W
05/28/2006 E1.00 INCH DONLEY TX TRAINED SPOTTER
HEAVY RAIN STILL OCCURRING
0730 PM HAIL HEDLEY 34.87N 100.66W
05/28/2006 E1.00 INCH DONLEY TX TRAINED SPOTTER
HAIL COVERING THE GROUND HAIL MAY BE SLIGHTLY LARGER
BUT NOT QUITE HALF DOLLAR
0730 PM HAIL HEDLEY 34.87N 100.66W
05/28/2006 E1.75 INCH DONLEY TX TRAINED SPOTTER
HAIL FELL FOR ALMOST ONE HOUR GOLFBALL HAIL OCCURRED
BETWEEN 730 PM TO 745 PM HOUSE WINDOWS WERE BROKEN AND
AWNING WAS RIPPED.
0733 PM HAIL HEDLEY 34.87N 100.66W
05/28/2006 E1.50 INCH DONLEY TX TRAINED SPOTTER
0735 PM HAIL 1 S HEDLEY 34.85N 100.66W
05/28/2006 E1.50 INCH DONLEY TX BROADCAST MEDIASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 353 PM CDT MON MAY 29 2006 TXZ020-292200- COLLINGSWORTH- 353 PM CDT MON MAY 29 2006 ...STRONG THUNDERSTORM IN COLLINGSWORTH COUNTY... A STRONG THUNDERSTORM WAS LOCATED OVER WELLINGTON AT 350 PM CDT... MOVING NORTHEAST AT 20 MPH. ONE QUARTER TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN COLLINGSWORTH COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SCHNEIDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 441 PM CDT MON MAY 29 2006 TXZ015-292215- WHEELER TX- 441 PM CDT MON MAY 29 2006 ...STRONG THUNDERSTORM IN WHEELER COUNTY... A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN WHEELER COUNTY AT 441 PM CDT...MOVING EAST NORTHEAST AT 15 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. THIS STORM WAS DEVELOPING OVER INTERSTATE 40 BETWEEN SHAMROCK AND TEXOLA. VERY HEAVY RAINFALL WILL LIKELY RESULT IN REDUCED VISIBILITIES AND PONDING OF WATER ON THE ROAD SURFACE. JORDAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 528 PM CDT MON MAY 29 2006 TXZ020-292315- COLLINGSWORTH TX- 528 PM CDT MON MAY 29 2006 ...STRONG THUNDERSTORM IN COLLINGSWORTH COUNTY... A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF WELLINGTON AT 528 PM CDT...MOVING NORTHEAST AT 20 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. IN ADDITION...VERY HEAVY RAINFALL WILL FALL WITH THIS STORM. AS ADDITIONAL THUNDERSTORMS MOVE OVER THE SAME LOCATION...PONDING OF WATER ON ROAD SURFACES...CREEKS...AND DRAINAGE BASINS WILL OCCUR. TAKE SHELTER UNTIL THE STORM HAS PASSED. JORDAN
The Amarillo radar (KAMA), 146 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505589.